Indiana, 2019

Flash Flood and Damaging Winds in Indiana, May 29, 2019

May 29, 2019 · NWS IND · 3 events in 3 counties and zones

Showers and thunderstorms pushed across the southern third of the state of Indiana during the late morning into the afternoon of May the 29th. These storms produced damaging thunderstorms wind gusts in the late morning and flash flooding in the afternoon after a couple rounds of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Showers and thunderstorms pushed across the southern third of the state of Indiana during the late morning into the afternoon of May the 29th. These storms produced damaging thunderstorms wind gusts in the late morning and flash flooding in the afternoon after a couple rounds of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 29, 9:37 AM EST, 30 minutes earlier.

Area forecast discussion, May 29, 9:37 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1037 AM EDT Wed May 29 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 342 AM EDT Wed May 29 2019

Unsettled weather will continue through Thursday night with multiple
opportunities for rain and storms as a frontal boundary meanders
across the Ohio Valley. Heavy rain and storms will be most
widespread late tonight and Thursday morning as low pressure tracks
along the front across the area. Dry weather will return for Friday
and early Saturday as high pressure builds in. Rain chances return
over the weekend with a second frontal boundary tracking through the
region. Dry weather will return again for the early part of next
week.

&&

.NEAR TERM /Today/...
Issued at 342 AM EDT Wed May 29 2019

Quiet weather currently ending over central Indiana as convection
tracks into the Wabash Valley from the west. A well developed
boundary extended from storms over lower Michigan southwest into the
activity in Illinois and was bisecting the forecast area. This has
led to a noticeable gradient in temperatures at 07Z...with upper 50s
and lower 60s north of the boundary and lower to mid 70s south.

Yet another complex forecast for today with a number of mesoscale
factors that will determine convective evolution and coverage
through the day. Model data and the majority of the CAMs are once
again struggling with current convection to our north and west and
lend to a lower confidence forecast for today.

The boundary mentioned above that is slowly moving southeast across
the forecast area could end up being a key component in how
convection evolves as it tracks into the region over the next few
hours and indirectly may determine how any afternoon convection
develops. Weak instability present this morning over most of the
forecast area but with a fair amount of inhibition. Overall
convection to the west continues to generate but is subsevere...and
is largely being driven by enhancement in the low level jet over the
lower Ohio Valley. The weakly unstable airmass over the region with
the low level jet should support an eastward expansion into the
forecast area to convection through daybreak and into the morning.
Suspect however that the boundary sliding southeast may serve as a
focusing mechanism for showers and storms through the morning which
is hinted by the HRRR and a few of the WRF models in particular.
While higher pops are warranted through about 12Z as storms move
into the area from the west...will gradually focus highest pops over
the southeast half of the forecast area through the late morning as
the boundary continues to sag south.

The forecast for the afternoon becomes more uncertain as the main
frontal boundary will linger over northern portions of the forecast
area but upper level support is lacking with better forcing aloft
further east towards the Mid Atlantic and upper Ohio Valley. Over
the region...weak ridging aloft may actually develop as the upper
low lifts out of the High Plains and into the Ohio Valley. With
forcing aloft lacking...the departure of stronger flow in the
boundary layer and the strong likelihood that the boundary this
morning takes convection south to near or just south of the Ohio
River by mid afternoon...think there is a growing possibility that
the potential for more robust convective development will align
south of the region later today much like what occurred this past
Sunday.

In addition...the threat for severe weather this afternoon may also
be displaced well to our south. Soundings show the development of a
weak capping inversion within the boundary layer with instability
remaining elevated which also argues for mitigating a more
substantial convective threat later this afternoon. The presence of
the front further north with some instability aloft does warrant
chance pops for the afternoon and evening...but mitigating factors
mentioned above will likely keep subsevere convection isolated to
scattered.

Temps...morning clouds and convection all but ensure a cooler start
to the day versus Tuesday. Some sun this afternoon should enable
highs to warm into the upper 70s and lower 80s for much of the
forecast area. An overall model blend should work fine here.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 342 AM EDT Wed May 29 2019

Forecast challenges focus on continued chances for rain and storms
through Thursday night with a well deserved and much needed break in
the convective threat for Friday as the frontal boundary finally
shifts south of the Ohio River.

The upper low residing over the Missouri Valley this evening will
track northeast and gradually become absorbed by a large upper
trough focused across eastern Canada and New England by Friday. This
will finally kick the country out of the stagnant upper level
pattern of the last 10 days or so with a deep trough in the
Intermountain West and disturbances being ejected out downstream
across the central and eastern portions of the country. This pattern
has been responsible for the active bouts of severe weather and
heavy rainfall over the last several days from the Plains east into
the Ohio Valley and Great Lakes. This transition in the upper level
pattern will also influence a pronounced southward movement to the
frontal boundary as a stronger surface wave moves along it late
tonight and Thursday before the front shifts south of the region.

Any scattered convection that develops later this afternoon and
evening will likely diminish in coverage as the evening progresses
before a threat for rain and storms overspreads the forecast area
from the southwest predawn Thursday. The approach of the
aforementioned surface wave and a well developed low level jet
nosing into the Ohio Valley will support the best threat for
widespread rain through the entire short term. Locally heavy
rainfall is likely to be the primary concern as model soundings show
a deeply saturated airmass developing early Thursday morning with
precip water values surging to near 1.75 inches along with freezing
levels at 12-13kft. Could see a scenario with warm rain processes
and a threat for highly efficient rainfall in the presence of such
deep moisture and saturation up to 15kft if not a bit higher. Think
1-2 inches of rain is possible across the forecast area from late
tonight through midday Thursday with locally higher amounts. With
saturated grounds over the northern half of the forecast area
especially...will highlight a heavy rain/flooding potential within
the HWO and our social media platforms.

Much of the convection associated with the surface wave will shift
east of the region Thursday afternoon...but the trailing upper low
is likely to promote convective redevelopment late Thursday afternoon
and evening as it tracks across the Ohio Valley. Will carry chance
pops through early Friday morning then dry thereafter as the upper
disturbance and frontal boundary both depart off to the southeast.
Weak high pressure will then expand into the region for Friday and
Friday night with dry weather and a well deserved break from the
unsettled pattern of late. Could see some increase in mid and high
level clouds Friday night as a second frontal boundary drops into
the Great Lakes. This feature will impact central Indiana more
directly Saturday afternoon into Sunday.

Temps...temperatures will be largely held down in the 70s Thursday
with rain and storms across the area for a large chunk of the day.
The return of sunshine for Friday will enable temperatures to
recover into the upper 70s and lower 80s over much of the area but
with lower humidity levels than we have seen recently. Lows will
slide back into the 50s by Friday night. An overall model blend was
largely utilized through the short term.

&&

.LONG TERM (Saturday Through Tuesday)...
Issued at 247 AM EDT Wed May 29 2019

Given the inherent uncertainties at the long term range, models are
close enough that the model blend initialization was accepted for
most items.

A couple of systems will move through central Indiana in northwest
flow aloft during the long term, bringing chances for rain at times.

However, models still differ on timing and location of rain, so
confidence is medium at best, lowering near the end of the period.

The northwest flow will keep temperatures generally near normal to a
little below normal through the period.

&&

.AVIATION (Discussion for the 291500Z IND TAF update)...
Issued at 1037 AM EDT Wed May 29 2019

Pulled VCTS based on radar trends.

Previous discussion follows...

Issued at 659 AM EDT Wed May 29 2019

In general, VFR conditions expected for much of the period. MVFR or
worse possible in showers and thunderstorms.

Main area of thunderstorms looks to impact southern Indiana, so only
have predominant TSRA at KBMG. An area of rain will move across
KLAF so went MVFR showers and fog early in the period. KIND/KHUF may
remain in between the more widespread rain, so only used vicinity.

Convection will diminish this afternoon with only scattered
convection this afternoon into this evening. More widespread rain
will move in overnight, with potential for lower conditions then.

Winds will vary at times with boundaries and a front in the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....50
AVIATION...50/MK
Hazardous weather outlook, May 29, 3:09 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
409 AM EDT Wed May 29 2019

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
409 AM EDT Wed May 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms will impact central Indiana at
times through tonight...especially this morning and again late
tonight. A few strong to severe storms are possible.

Hazards: Damaging winds...large hail...isolated tornadoes...locally
torrential rain producing flooding...and frequent lightning.

Timing: Best threats for rain and storms through 2 pm this afternoon
and again late tonight after midnight.

Discussion: Showers and thunderstorms will impact the region this
morning as a frontal boundary resides across northern Indiana. Low
pressure will approach central Indiana late tonight with widespread
rain and storms developing. Heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible over all or parts of the area
at times through Thursday night...then again on Saturday and Sunday.
A few strong storms are possible Thursday. Heavy rainfall causing
flooding will be a concern through midday Thursday.

Discussion: Low pressure will track along a frontal boundary across
the area Thursday...bringing heavy rain and the potential for
flooding. The front will finally shift south of the area early
Friday. A second cold front will drop into the area from the north
over the weekend with a renewed threat for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 29, 6:29 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 N KOKOMO              40.49N 86.13W
05/28/2019                   HOWARD             IN   TRAINED SPOTTER

            WATER FLOWING OVER THE ROAD REPORTED AT
            COURTLAND AND KOKOMO. CAR STUCK IN VIADUCT
            ON SYCAMORE DOWNTOWN.

&&

AW
Local storm report, May 29, 6:31 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      2 N KOKOMO              40.50N 86.13W
05/28/2019                   HOWARD             IN   LAW ENFORCEMENT

            DISPATCH REPORTED THAT THEY HAD CLOSED
            NUMEROUS STREETS DUE TO STANDING WATER AND
            AT 10 PM THERE WERE AT LEAST 6 ROADS WITH
            WATER FLOWING OVER THEM.

&&

AW
Local storm report, May 29, 6:34 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 W BURLINGTON          40.48N 86.40W
05/28/2019                   CARROLL            IN   LAW ENFORCEMENT

            DISPTACH REPORTED SEVERAL ROADS IN
            BURLINGTON HAD WATER FLOWING OVER THEM WITH
            A FOCUS ON THE SOUTH SIDE OF TOWN. TIME WAS
            APPROXIMATE.

&&

AW
Local storm report, May 29, 6:47 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     1 N WILLIAMSPORT        40.29N 87.29W
05/28/2019                   WARREN             IN   PUBLIC

            SEVERAL 4 TO 6 INCH TREE LIMBS SNAPPED NEAR
            OAKWOOD DRIVE IN WILLIAMSPORT. RELAYED VIA
            SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

AW
Special weather statement, May 29, 10:03 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1103 AM EDT Wed May 29 2019

INZ061-067>069-291545-
Daviess IN-Knox IN-Martin IN-Greene IN-
1103 AM EDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...NORTHERN MARTIN...
SOUTHEASTERN GREENE AND DAVIESS COUNTIES UNTIL 1145 AM EDT...

At 1103 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Washington, or 9 miles east of Vincennes, moving
northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vincennes, Washington, Bloomfield, Bicknell, Loogootee, Odon, Lyons,
Elnora, Monroe City, Wheatland, Bruceville, Plainville, Sandborn,
Montgomery, Edwardsport, Newberry, Crane, Cannelburg, Indian Springs
and West Boggs Lake.

LAT...LON 3854 8735 3854 8737 3851 8737 3854 8738
      3854 8740 3853 8741 3854 8743 3853 8744
      3866 8760 3868 8753 3871 8752 3912 8687
      3891 8668 3882 8668 3853 8715 3855 8720
      3854 8722 3854 8725 3853 8726 3851 8730
TIME...MOT...LOC 1503Z 235DEG 39KT 3865 8733

AW/MK

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 29, 10:07 AM EST
Where
Knox County, 0.54 mi W of Monroe City
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.620, -87.360

Several trees were uprooted in town due to strong thunderstorm wind gusts and a saturated ground.

Thunderstorm Wind, Daviess

When
May 29, 10:12 AM EST
Where
Daviess County, 0.69 mi S of Washington
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.660, -87.170

A trained spotter reported several power poles down and a few trees uprooted in Washington due to strong thunderstorm wind gusts and a saturated ground. A 40 mph wind gust was noted nearby in Washington.

Flash Flood, Sullivan

When
May 29, 6:00 PM EST to 7:15 PM EST
Where
Sullivan County, 3.01 mi NNE of Fairbanks to 1.64 mi NNE of Fairbanks
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
39.259, -87.504

Flooding, up to two feet of water in spots, was observed on State Route 63 from the Vigo-Sullivan County line south to State Route 48 due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831805, 831806, 831808.